PMRGCAuk

Flare, or something else?

This forum has been so helpful to me on my PMR journey. Even though this is my first post I have been following the forum for months and I am overwhelmed by both your knowledge and your kindness. Here on my side of the pond, civility seems to have sadly disappeared.

I was officially diagnosed with PMR in early April of this year, but based on the symptoms documented in my medical records we're all quite sure that I had it for at least two years before the actual diagnosis was made. Both the docs and I attributed all my reported aches and pains to my gym workouts, or to hiking up too steep a trail. I suffered needlessly.

Once diagnosed I was put on 15 mg of prednisone and the relief was complete and immediate. Docs over here try to taper more rapidly, I guess, because by July I was down to 5 mg, still with no symptoms whatsoever. The fatigue had lifted as well and I thought I was headed down the home stretch! I proceeded to continue to taper by 1 mg a month (never dropping suddenly, but alternating the old and new dose for a week) and everything was just fine.

I got down to 1 mg last week when the trouble started. I have bilateral achiness in my upper arms but only in the middle of the night, and it's easily resolved with 400 mg of ibuprofen. The pain is much milder than it was when I was in full-blown PMR.

I'm one of those whose blood work (CRP and sed rate) was never elevated, so we can't use those numbers as a guide.

Do I go back to 2 mg. of prednisone, or do I stay at 1 mg with nightly ibuprofen? The last thing I want is to have all this start up again.

7 Replies
oldestnewest

Hi,

From your story it does appear that you’ve had PMR for a lot longer than diagnosed (but that’s no great shock, we hear that all the time), so it’s not unreasonable for you to have got so low with Pred before you hit a problem.

There do seem to variants of PMR, and maybe you have similar to PMRpro she seems to be able to get to very low doses,and then it flares again. I’m sure she’ll be along shortly with her opinion.

The bilateral arm pains certainly sound like PMR, but normally they wouldn’t be alleviated by Ibruprofen- which is not really recommended alongside Pred, but as you’re only on 1mg it’s probably not doing too much damage.

Trouble is one week into new dose, it could still be withdrawal pains, but you obviously don’t want it to get any worse. A drop of 1mg might not sound much, but it’s 50% - so that is a bit reduction.

Try 2mg and see if that makes a difference. Better to double Pred than mix and match Pred/Ibruprofen.

If the increase works, then stick to it for a month and then try a 0.5mg taper using a slower plan like following.

healthunlocked.com/pmrgcauk...’s-simple-taper

1 like
Reply

I saw another doc for achilles tendonitis who said that on such a low dose of prednisone I could take the usual amounts of ibuprofen for short periods with no ill effect. (Do you see a pattern here? Yes, I'm 65 and I like to pretend otherwise!)

But it makes sense as you said that I should probably slow down this last bit of taper rather than add another drug to the mix. Thank you!

Reply

Hi,

Yes I agree that there’s likely to be little problem at such a low level, and I used Ibruprofen gel (sparingly) at times for my knee. But I was just pointing it out in case someone else read your post and my reply and thought it okay to mix the two.

Take care.

1 like
Reply

My first thought was that as your taper had gone so well and you reached 5 mgs without symptoms that bit by bit you had begun to live a normal life. It seems that you were a very fit and active person before diagnosis. I wonder if you have resumed all those activities. Do you do weights for instance? That might explain bilateral shoulder pain. It's the fact that the pain is eased by Ibuprofen that puzzles me. Nothing but Pred has ever eased my PMR pains. I understand that a certain amount of muscle weakness occurs during PMR. Could you have overdone it a bit? It's odd that the pains happen in the middle of the night only. What about your mattress and pillows, could they be culprits? I know what strange beds do to me.

Then I read DorsetLady's response to you and as always it made perfect sense. The doses you are dealing with are tiny in relation to side effects and huge in terms of impact upon PMR.

1 like
Reply

I'd go back to at least 2mg - if that is enough that is fine. You can reduce the dose quickly until you get close to the dose you need to manage the inflammation and yours is obviously very low.

New research shows that the long term effects of PMR-level pred doses are negligible, apart from cataract:

practicalpainmanagement.com...

In your place I would far rather take 2 or even 3mg of pred rather than taking NSAIDs. The long term effects will be far less with pred - though I'm sure there are doctors who disagree! But NSAIDs are NOT sweeties either.

2 likes
Reply

So true about the NSAIDs. Hard on the stomach and kidneys for sure. I’ll go back to 2mg of prednisone for a bit and hope that does the trick.

I’m amazed at how poorly understood PMR is. Symptoms are treated but there seems to be no effort to find out the underlying cause.

Reply

Looking for an underlying cause for PMR/GCA alone would be like looking for the proverbial needle in a haystack! There is however a massive amount of basic work going on looking at autoimmune disease in general - what sends the immune system into overdrive applies to many illnesses and many of them overlap. And more work on PMR/GCA than you might think.

1 like
Reply

You may also like...